Medication mix-ups and mistakes sometimes lead to harmful drug reactions, which sometimes causes a rare illness with historical roots called hypertrichosis or “werewolf syndrome”.
This rare condition has reportedly afflicted at least 20 kids in Spain after being given the wrong medicine.
According to BigThink, the children were supposed to receive omeprazole, a common anti-reflux medicine, and instead got a medicated syrup trained with minoxidil, a remedy against alopecia (hair loss). This caused the kids to develop hypertrichosis – a condition characterized by excessive hair growth on a person’s face and body.
The report noted that people who are affected by hypertrichosis often develop thick hair growing from the parts of the body that usually have just fine fuzz. This was obviously a big shock to the Spanish parents.
The medication error took place in pharmacies in Granada, Cantabria and Valencia. Upset parents have accused the authorities of not doing enough to provide information.
Another mother, Amaia, whose child was afflicted after taking a high dose of the syrup, said to Spain’s Antena 3 television station:
“We have been told nothing. I am furious, scared and feel misunderstood and a complete lack of empathy.”
The Spanish pharmaceutical manufacturer Farma-Química Sur, which imported the medicine from India, has since had its license temporarily suspended and is facing lawsuits.
The affected batches have been recalled by the authorities, who did issue a warning to be on the lookout for such conditions developing from children’s omeprazole.
Health officials think that the hair on those who developed the condition from the wrong medicine will eventually fall out. But there is potential for organ damage as blood vessels could become widened by minoxidil.
Overall, while it can be partially treated, hypertrichosis is not well-understood, and in very rare cases, can be congenital, passed down through generations.
There have also been other instances of medicines causing hypertrichosis, including anti-convulsants and corticosteroids.
Watch The Boy With ‘Werewolf Syndrome’: